Kansas, 2001

Hail in Kansas, May 9, 2001

May 9, 2001 · NWS GLD · 7 events in 3 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 1:06 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 9, 1:06 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT WED MAY 9 2001

SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE
SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A
VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF
THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT.
CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO
DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN
THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE
NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700
DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS
ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES
THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY
SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA.
ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER
THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH.
COLD FRONT MOVES THROUGH FRIDAY

AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS.
WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850
TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND
NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL
STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT.
LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY
AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS
PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A
TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.
WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD.

IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF
THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A
STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS
THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE
EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES
TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR
EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE
CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL
INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY.
SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA
LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE
ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN
THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP
EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES
COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE
UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY
WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE
BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER
ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, May 9, 3:08 PM MST, 2 hours 3 minutes before
KSZ002>004-014>016-028-029-042-NEZ081-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT WED MAY 9 2001

THE STORM PREDICATION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

SEVERE THUNDERSTORM WATCH 215 IS IN EFFECT FROM 415 PM MDT (515
PM CDT) UNTIL 8 PM MDT (9 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:
IN NORTHWEST KANSAS...RAWLINS...THOMAS...LOGAN...WICHITA...GOVE...
SHERIDAN...DECATUR...NORTON...AND GRAHAM.

IN SOUTHWEST NEBRASKA...RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

THEDE

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Gove

When
May 9, 5:11 PM MST
Where
Gove County, Quinter
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -100.233

Hail, Gove

When
May 9, 5:15 PM MST
Where
Gove County, Quinter
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.067, -100.233

Hail, Decatur

When
May 9, 6:00 PM MST
Where
Decatur County, 11 mi N of Norcatur
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -100.183

Hail, Decatur

When
May 9, 6:05 PM MST
Where
Decatur County, Jennings
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -100.283

Hail, Norton

When
May 9, 6:27 PM MST
Where
Norton County, 6 mi E of Norton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -99.767

Hail, Norton

When
May 9, 6:53 PM MST to 6:55 PM MST
Where
Norton County, 2 mi E of Clayton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -100.150

Hail, Decatur

When
May 9, 7:00 PM MST
Where
Decatur County, 6 mi NE of Jennings
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245774, 5245775, 5245776, 5245777, 5245778, 5245779, 5245780.